Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 3, 2021Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 3, 2021, 10:58 PM EDT for Lexington County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 10:58 PM EDT (02:58 UTC)
Expired
Jun 3, 2021, 11:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS82 KCAE 040258
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1058 PM EDT Thu Jun 3 2021
 
SCZ020>022-026>028-030-040345-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-
Kershaw SC-Saluda SC-
1058 PM EDT Thu Jun 3 2021

...Strong Thunderstorms Will Impact Portions of southern Fairfield...
Lexington...northeastern Aiken...southeastern Newberry...northwestern
Richland...west central Kershaw and southeastern Saluda Counties
Until 1145 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 1056 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Fairfield
County Airport to near Ridge Spring, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Localized minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, VC Summer Nuclear
Station, Dentsville, Oak Grove, Highway 6 at Lake Murray Dam, Red
Bank, South Congaree, Pine Ridge, Arcadia Lakes, Ridge Spring,
Columbia International University and Jenkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 34 and 79.
 Interstate 26 between mile markers 84 and 116.
 Interstate 77 between mile markers 0 and 1, and between mile markers
13 and 34.

LAT...LON 3424 8070 3369 8132 3390 8186 3438 8124
TIME...MOT...LOC 0256Z 275DEG 14KT 3428 8106 3389 8166 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 3, 8:12 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 3, 8:12 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
812 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms expected through
tonight. On Friday, a weak front will stall near the area over
the weekend, and expect scattered afternoon and evening showers
and thunderstorms into early next week. Temperatures near
normal the next couple of days then above normal over the
weekend.

&&

.NEAR TERM /THROUGH 6AM FRIDAY/...
Bulk of the thunderstorm activity has moved northeast with some
scattered showers and thunderstorms remaining in the western
half of the CWA. Increased moisture convergence and instability
will allow for more thunderstorms to develop over this area over
the next hour. CAPE values remain elevated and PWATS over an
inch and a quarter to two inches across the majority of forecast
area. Expect thunderstorms to dwindle an hour or two after
sunset with some scattered showers overnight. CAMS show some
showers moving in, mainly in the northern Midlands, during the
overnight hours as the trough axis nears the region and a weak
frontal boundary moves through the area. Some showers may be
heavy due to the deep moisture stretching across eastern North
Carolina into eastern Georgia. Plenty of cloud coverage
overnight with temperatures falling to the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/... An early climatological
summer weather pattern persists across The Midlands and CSRA
Friday through this weekend. A southwest flow aloft will be over
the region with a ridge over the Western Atlantic Ocean and a
weakening upper trough over New England and Mid Atlantic
regions. Onshore low level flow will continue to enhance the sea
breeze front in the afternoon and evening which results in
scattered to numerous showers and thunderstorms each day. The
Eastern Midlands will be closest to the sea breeze front and
therefore will be most likely to receive the highest rainfall
amounts. Local flash flooding will be the primary concern,
however a very dry spring will mitigate those concerns due to
antecedent soil conditions. Can't rule out an isolated damaging
wind risk near the strongest storms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure aloft builds northward into the Great Lakes and
Midwest next week. This synoptic pattern shift should have little
impact on sensible weather for The Midlands and CSRA with a
persistent onshore low level flow. Expect a continuation of sea
breeze enhanced afternoon and evening convection through the middle
of next week with no discernible synoptic triggers.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions are present everywhere for the time being, but MVFR
and possibly IFR cigs are expected to redevelop across the eastern
3 terminals.

Widespread showers and thunderstorms that moved through the region
earlier have since settled down and dissipated across the area. Rain
was primarily confined to the eastern half of our CWA. However, we
still have plenty of leftover moisture and a weak boundary is slowly
pushing into the western area. This could fire up some more showers
for all TAF sites, but I don't think the coverage will warrant more
than VCSH at this time.

After this comes the uncertain part of the forecast. The good news
is that AGS/DNL didn't have much rain today, making them less likely
to see widespread cig issues tonight. Guidance is supportive of a 3-
5 hour window where MVFR cigs develop there. CAE/CUB/OGB are a bit
more complicated, as guidance is not as bullish as it once was. This
area has seen the most rain over the past two days, so it makes the
most sense that there would be CIG issues. Guidance is all over the
place though, with most settling on MVFR for much of the night with
some IFR possible. Guidance has been trending towards a solution
with lesser restrictions lately though, so I will keep an eye on it
between now and 03z. Right now, I am comfortable with prevailing
MVFR and TEMPO IFR cigs at CAE/CUB/OGB from 04z to 14z, though as
stated previously, this may need revision if guidance trends
continue. Either way, this is expected to remain primarily a cig
issue and not a fog issue.

Tomorrow, we'll lose whatever restrictions we had by ~15z, and
likely develop some isolated to scattered showers over the eastern
areas. Uncertainty is high enough right now to leave out SHRA from
any site. Winds should remain 3-10 knots though the period, shifting
from southeast to west-southwest by the end of the period.

EXTENDED AVIATION OUTLOOK...Periods of restrictions due to showers
and thunderstorms are possible through the weekend. Morning stratus
and fog issues possible with the persistent onshore moisture flow
each morning as well.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 3, 4:19 AM EDT, 18 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Thu Jun 3 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-040830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.
However, an isolated strong to severe storm cannot be ruled out.
Abundant atmospheric moisture will also support brief, heavy
downpours which may lead to minor nuisance flooding of poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.
However, on Friday an isolated strong to severe storm cannot be
ruled out, mainly across the eastern Midlands. Abundant atmospheric
moisture will also support brief, heavy downpours which may lead to
minor nuisance flooding of poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 8:19 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
819 PM EDT Thu Jun 3 2021

SCZ020-021-026-027-030-040100-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Saluda SC-
819 PM EDT Thu Jun 3 2021

...Strong Thunderstorms Will Impact Portions of western Fairfield...
northwestern Lexington...northern Aiken...eastern Newberry and
eastern Saluda Counties Until 900 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 819 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Newberry County Airport to Saluda County Airport, moving east at 20
mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of these storms include...
Newberry, Batesburg-Leesville, VC Summer Nuclear Station, Saluda,
Prosperity, Jenkinsville, Monticello, Dreher Island State Park,
Saluda County Airport, Newberry College, Newberry County Airport,
Blair, Chapin, Gilbert, Summit, Little Mountain, Pomaria, Peak, Cedar
Grove Fire Station and Saluda Co Sheriff's Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

This includes Interstate 26 between mile markers 71 and 92.

LAT...LON 3456 8113 3423 8128 3424 8132 3421 8134
      3417 8130 3385 8144 3387 8184 3445 8158
      3446 8155 3445 8154 3447 8151
TIME...MOT...LOC 0019Z 262DEG 19KT 3439 8158 3395 8178
Special weather statement, Jun 3, 10:10 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
1010 PM EDT Thu Jun 3 2021

SCZ020-025>027-040300-
Lexington SC-Newberry SC-Saluda SC-Edgefield SC-
1010 PM EDT Thu Jun 3 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...Saluda and northern Edgefield
Counties Until 1100 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 1009 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Prosperity to
near Saluda County Airport, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Batesburg-Leesville, Saluda, Johnston, Prosperity, Ridge Spring,
Saluda County Airport, Dreher Island State Park, Chapin, Little
Mountain, Silverstreet, Ward, Peak, Cedar Grove Fire Station, Saluda
Co Sheriff's Office, Good Hope, Northside Fire Station Main,
Hollywood Elementary School, Emory, Delmar and Stoney Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

This includes Interstate 26 between mile markers 81 and 91.

LAT...LON 3386 8211 3424 8169 3426 8133 3425 8133
      3424 8132 3420 8134 3418 8131 3382 8165
TIME...MOT...LOC 0209Z 244DEG 16KT 3417 8157 3389 8187
Special weather statement, Jun 3, 10:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1058 PM EDT Thu Jun 3 2021

SCZ020>022-026>028-030-040345-
Fairfield SC-Lexington SC-Aiken SC-Newberry SC-Richland SC-
Kershaw SC-Saluda SC-
1058 PM EDT Thu Jun 3 2021

...Strong Thunderstorms Will Impact Portions of southern Fairfield...
Lexington...northeastern Aiken...southeastern Newberry...northwestern
Richland...west central Kershaw and southeastern Saluda Counties
Until 1145 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 1056 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Fairfield
County Airport to near Ridge Spring, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, VC Summer Nuclear
Station, Dentsville, Oak Grove, Highway 6 at Lake Murray Dam, Red
Bank, South Congaree, Pine Ridge, Arcadia Lakes, Ridge Spring,
Columbia International University and Jenkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 34 and 79.
 Interstate 26 between mile markers 84 and 116.
 Interstate 77 between mile markers 0 and 1, and between mile markers
13 and 34.

LAT...LON 3424 8070 3369 8132 3390 8186 3438 8124
TIME...MOT...LOC 0256Z 275DEG 14KT 3428 8106 3389 8166

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:19 PM EDTSpecial Weather StatementCAENewberry, Saluda41 min
Jun 3, 10:10 PM EDTSpecial Weather StatementCAESaluda50 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.